Hyponatremic Seizures With Severe Tongue Contusion After Initial Use of Intranasal DDAVP

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editor:
A 56-year-old woman with a history of Von Willebrand disease was brought into our ED after she was found to be lethargic and confused by her mother. Vital signs were stable. Neurological examination was limited by her being drowsy but appeared to be nonfocal. Other notable finding on physical examination was extensive contusion of her tongue. Overall, her clinical picture was consistent with a generalized seizure with postictal state. Initial laboratories revealed serum sodium of 116 mEq/L with serum osmolality of 215 mOsm/kg, urine osmolality of 644 mOsm/kg, and urine sodium of 163 mmol/L. Reminder of the metabolic panel including thyroid stimulating hormone and random cortisol were normal. Urine drug screen was negative. Computed tomographic head was normal. Her sodium improved rapidly within the next 24 hours to 134 mEq/L without any active intervention. Her mental status improved following which we learned that she was recently started on DDAVP spray for epistaxis secondary to Von Willebrand disease. She complained of visual hallucinations and confusion after about 48 hours which resolved spontaneously. Magnetic resonance imaging performed to rule out central pontine myelinolysis was normal. DDAVP is a synthetic arginine–vasopressin analog which acts selectively on renal V2 receptor agonist resulting in free water retention.1 A recent study showed the incidence of DDAVP-induced hyponatremia to be 14%.2 However, DDAVP-induced hyponatremic seizures are rare and a 2012 review found a total of 46 cases reported in the literature.3 Risk factors for the development of hyponatremia during desmopressin use include advanced age, higher doses, female gender, use of intranasal formulation, and simultaneous use of other agents that can cause free water retention or sodium loss in urine.2,4 There is a wide variation in individual response to DDAVP and some individuals may be predisposed to develop hyponatremia with even small doses as evidenced in this case. The management of hyponatremia in our patient was challenging because of rapidly rising sodium levels which could have led to central pontine myelinolysis. Even though the patient presented with hyponatremic seizures, we held off on administration of hypertonic saline because of the unusually rapid self-correction of sodium. The rate of correction would have been much more rapid, had we administered hypertonic saline since the effect of DDAVP was wearing off and she was excreting a large amount of dilute urine. One suggested strategy is that DDAVP be continued concurrently with hypertonic saline to allow a safe rate of sodium correction, though this is not backed by robust evidence.5 If the rate of sodium correction is rapid, another option might be slowing it by administering hypotonic saline. With the rising use of DDAVP in the elderly population for nocturia and them being more susceptible to hyponatremic encephalopathy, physicians may encounter more such cases. DDAVP should not be stopped abruptly even in patients with severe hyponatremia, and the sodium can be slowly corrected by concurrent treatment with hypertonic saline and DDAVP. Evidence for the above management strategy is small and larger randomized trials are needed to make it the standard.
    loading  Loading Related Articles